Variational analysis of the Crouzeix ratio

Anne Greenbaum, Adrian S. Lewis, Michael L. Overton

Research output: Contribution to journalArticlepeer-review


Let W(A) denote the field of values (numerical range) of a matrix A. For any polynomial p and matrix A, define the Crouzeix ratio to have numerator max {| p(ζ) | : ζ∈ W(A) } and denominator ‖ p(A) ‖ 2. Crouzeix’s 2004 conjecture postulates that the globally minimal value of the Crouzeix ratio is 1 / 2, over all polynomials p of any degree and matrices A of any order. We derive the subdifferential of this ratio at pairs (p, A) for which the largest singular value of p(A) is simple. In particular, we show that at certain candidate minimizers (p, A), the Crouzeix ratio is (Clarke) regular and satisfies a first-order nonsmooth optimality condition, and hence that its directional derivative is nonnegative there in every direction in polynomial-matrix space. We also show that pairs (p, A) exist at which the Crouzeix ratio is not regular.

Original languageEnglish (US)
Pages (from-to)229-243
Number of pages15
JournalMathematical Programming
Issue number1-2
StatePublished - Jul 1 2017


  • 15A60
  • 49J52

ASJC Scopus subject areas

  • Software
  • General Mathematics


Dive into the research topics of 'Variational analysis of the Crouzeix ratio'. Together they form a unique fingerprint.

Cite this